Stimulant therapy in children with attention-deficit/hyperactivity disorder and concomitant long QT syndrome: A safe combination?

Ram K. Rohatgi, J. Martijn Bos, Michael John Ackerman

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Background Attention-deficit/hyperactivity disorder (ADHD) is prevalent in about 11% of children in the United States. As such, ADHD is expected to be present in patients with long QT syndrome (LQTS), a rare, potentially lethal but highly treatable cardiac channelopathy. ADHD-directed stimulant therapy is relatively contraindicated in patients with LQTS because of concern for LQTS-triggered events. Objective The purpose of this study was to evaluate the ADHD-directed treatment, outcome, and frequency of LQTS-triggered events in patients with LQTS and concomitant ADHD. Methods A retrospective electronic medical record review of 357 pediatric patients with LQTS evaluated between 1999 and 2014 was performed to determine the prevalence of concomitant ADHD and the incidence of LQTS-triggered events in patients with LQTS, with or without concomitant ADHD. Results Overall, 28 patients (8%) were diagnosed with LQTS concomitant ADHD. There were no phenotypic differences between patients with LQTS and ADHD, and LQTS alone. ADHD-directed stimulant therapy was stopped or advised against in 19 patients (68%) at the time of first evaluation or after diagnosis. None of the 15 stimulant-treated patients experienced LQTS-triggered events in a combined 56 person-years of treatment. Perhaps paradoxically, there was a statistically lower LQTS-triggered event rate in the stimulant-treated ADHD group compared to the LQTS alone cohort. Conclusion Among patients with mild- to moderate-risk LQTS, we found a prevalence of ADHD similar to that in the general population, which can be treated effectively and safely with stimulant therapy. Physicians should find reassurance in the low adverse event rate and should weigh the potential effects of suboptimal treatment of ADHD with the theoretical proarrhythmic risk from stimulant medications.

Original languageEnglish (US)
Pages (from-to)1807-1812
Number of pages6
JournalHeart Rhythm
Volume12
Issue number8
DOIs
StatePublished - Aug 1 2015

    Fingerprint

Keywords

  • Attention-deficit/hyperactivity disorder
  • Long QT syndrome
  • Stimulant therapy

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Physiology (medical)

Cite this